Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 8, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 26, 2018, 5:54 PM MDT for Jefferson County, Montana. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2018, 5:54 PM MDT (23:54 UTC)
- Expired
- May 26, 2018, 6:30 PM MDT
- In force
- 36 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jefferson County, MT
The radar
The Great Falls radar (KTFX), 175 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 5:54 PM MDT | HAIL 1 | 2 Ese Cardwell, MT | THIS IS A FOLLOW UP TO THE PREVIOUS REPORT OF NICKEL SIZE HAIL AT THIS SAME LOCATION. SPOTTER REPORTS THE HAIL HAS INCREASED IN SIZE AND IS NOW UP TO THE SIZE OF QUARTERS. NO WIND AT THIS TIME, JUST HAIL. |
| May 26, 6:32 PM MDT | HAIL 1 | 5 Ese Cardwell, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1948 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
071
WUUS55 KTFX 262354
SVRTFX
MTC043-270030-
/O.NEW.KTFX.SV.W.0008.180526T2354Z-180527T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
554 PM MDT SAT MAY 26 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Jefferson County in southwestern Montana...
* Until 630 PM MDT.
* At 554 PM MDT, a severe thunderstorm was located 9 miles east of
Whitehall, or 28 miles southeast of Boulder, moving northeast at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lewis And Clark Caverns State Park and Cardwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4609 11193 4599 11166 4592 11166 4581 11182
4583 11191 4586 11193 4585 11194 4585 11199
TIME...MOT...LOC 2354Z 207DEG 12KT 4586 11190
HAIL...1.00IN
WIND...60MPH
$$
KJ2 follow-up statements
266
WWUS55 KTFX 270007
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
607 PM MDT SAT MAY 26 2018
MTC043-270030-
/O.CON.KTFX.SV.W.0008.000000T0000Z-180527T0030Z/
Jefferson MT-
607 PM MDT SAT MAY 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHEASTERN JEFFERSON COUNTY...
At 607 PM MDT, a severe thunderstorm was located 13 miles west of
Three Forks, or 24 miles southeast of Boulder, moving northeast at
40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Jefferson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4587 11178 4592 11195 4607 11188 4599 11166
TIME...MOT...LOC 0007Z 205DEG 40KT 4595 11183
HAIL...1.00IN
WIND...60MPH
$$
KJ292
WWUS55 KTFX 270024
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
624 PM MDT SAT MAY 26 2018
MTC043-270034-
/O.EXP.KTFX.SV.W.0008.000000T0000Z-180527T0030Z/
Jefferson MT-
624 PM MDT SAT MAY 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON COUNTY
WILL EXPIRE AT 630 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4587 11178 4592 11195 4607 11188 4599 11166
TIME...MOT...LOC 0024Z 192DEG 18KT 4598 11183
$$
KJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:14 AM MDT, 6 hours 40 minutes earlier.
Area forecast discussion, May 26, 11:14 AM MDT, 6 hours 40 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1114 AM MDT Sat May 26 2018 ...Morning Update and Updated Aviation Discussion... .UPDATE... Models seem to be coming into better agreement with showers and thunderstorms developing along and near a cold front across our area, with convection becoming better organized as it moves across central Montana into eastern Montana. Behind the front, another round of showers and weaker thunderstorms then develops over central and parts of southwest Montana this evening and may persist into the overnight. Some concerns with thunderstorm activity this afternoon into the overnight will be frequent lightning, the possibility for hail reaching 1 inch in diameter or larger, and severe winds with gusts in excess of 58 mph. Additionally, torrential downpours will be possible with some of these storms, and a localized flash flood threat is also possible, especially in steep terrain and on area burn scars from last summer. Due to the expectation of convective activity commencing by early this afternoon, this may be the last Forecast Discussion update until later this evening. && .SYNOPSIS... A cold front will bring widespread chances for showers and thunderstorms today. Some strong to severe storms are possible this afternoon and evening...with strong winds...hail...and localized heavy rain possible. Thunderstorm activity diminishes to just scattered showers tonight. More showers and thunderstorms are possible for Sunday and Monday...especially across southern Montana. Temperatures will remain above normal today...and through the holiday weekend. && .AVIATION... Updated 1712Z. Surface cold front continues to move south and east and will pass through KHVR and KGTF in the early afternoon. Expect once this upslope flow reaches the mountains shortly thereafter that thunderstorm activity will initiate across the mountains and move in a general east or east-northeast direction from near a KGTF- KHLN line. A few showers and thunderstorms can not be ruled out toward KCTB later today as well. This first area of thunderstorms is expected to track east, but lingering moisture, lift, and instability will mean showers and thunderstorms can not be ruled out well into the evening or perhaps even overnight over central parts of our area, mainly around KGTF but possibly also including KHLN, KBZN, and KEKS. Some storms especially this afternoon and early evening could produce erratic winds over 30 knots, heavy rainfall with MVFR conditions,and hail. Mainly VFR conditions return tonight...although lingering low clouds and scattered showers could bring some MVFR conditions to southwestern sites. && .HYDROLOGY... Areal Flood Advisory for the Lincoln area will continue through Monday morning. Heavy rain from yesterday's evening thunderstorms produced localized areas of flooding and increased run off, especially near the Park Creek Burn Scar. Impacts from this event should diminish later this morning, although additional thunderstorms could return the threat throughout today. The Sun River at Simms has risen above flood stage. The latest forecast will keep the river at/or above flood stage for the next several days, with a good rise expected later in the weekend into early next week. Thus a flood warning is now in effect until Thursday evening of next week for this section of the river. Canyon Ferry is going to increase releases into the Missouri River. The current forecast/plan is to keep the river below flood stage at Ulm, Great Falls, and Fort Benton. However the river could rise to near bankful in low areas. No flood watch will be issued at this time, but any adjustments in the next few days could change that. For the Missouri River near Landusky, including the James Kipp Campground, the river is likely to go above flood stage sometime next week with the increased releases. Flood highlights are likely for this section of the Missouri River in the coming days. The small stream flood advisory for Meagher County has been extended until Sunday evening. Local DES reports minor problems continue. With scattered thunderstorms through Saturday, minor problems are expected to continue through much of the weekend. Today there will be a minor to moderate threat for flash flooding as forecasted thunderstorms could drop heavy rain at times. Biggest concerns will come across burn scar areas from recent fires and across any creeks or streams that are already running high from increased run off. Those near these vulnerable areas should stay alert to changing conditions today. Current Highlights: Small stream flood advisory for Meagher County until 615 PM Sunday. Flood Warning until 715 PM Thursday for the Sun River in Cascade County west of the city of Vaughn. Flood Warning in effect until 300 PM MDT Sunday for the Big Hole River near Melrose in Beaverhead and Madison Counties. Flood Warning in effect until 145 AM MDT Monday for the Jefferson River near Three Forks. Flood Warning in effect until 1000 PM MDT Saturday for the Missouri River near Toston in Broadwater County. Flood Warning in effect until 1015 PM MDT Saturday for the Gallatin River near Logan. && .PREV DISCUSSION... /ISSUED 545 AM MDT Sat May 26 2018/ Today through Tuesday...A weak wave riding over the diminishing ridge is currently bringing some showers and isolated thunderstorms across northern and central portions. These areas have decent jet dynamics as well, which could continue the threat through the morning hours. A brief lull in activity may then be found early this afternoon before a cold front moves across the region later this afternoon through the evening hours. Still a marginal threat for severe weather today as this front meets modest instability and shear. Best chances for severe weather look to be from about Helena to Great Falls to Havre and eastward. Gusty winds and hail will be the main threats. Other concern today will be the high amounts of precipitable water. Heavy rain from thunderstorms could bring a flash flood threat, especially to already saturated areas, high creeks and streams from increased runoff, and fire burn scar areas. Anyone with outdoor interest should be alert today for adverse weather. Cold front exits to our east tonight, briefly diminishing the shower and thunderstorm threat. Large upper low in northern UT then brings the next round of lift and moisture to the southern half of the CWA on Sunday, while the northern half sees only isolated shower chances. Broad scale trough then sets up for Memorial Day. This could bring more rounds of showers and thunderstorms to the area, although coverage is now expected to be scattered. Weak and likely brief ridging is expected for Tuesday. Lingering moisture and instability could still develop a few thunderstorms in the afternoon, with coverage generally confined to the mountains. Temperatures through the short term period look to be above normal with highs in the 70s to low 80s, and lows in the 40s and 50s. Memorial day will see a slight cool down, although temperatures will still be slightly above normal. Anglin Tuesday night through Saturday...Long term period still looks to be on the more active side. Models agree that sometime Wednesday a sharp cold front moves through brining a decent chance for showers and thunderstorms to the region. Some stronger storms are possible with this front especially given all the shear expected with the front. Frontal boundary then stalls across the region and we see a broad trough develop across the western U.S. The result could be active weather for the region for Thursday into Friday. Instability will be limited, so mostly expecting a shower and isolated thunderstorm threat. Some models then developing a large upper level low moving across the state later Friday through Saturday. This would bring a more synoptic type widespread rain event, with perhaps some higher elevation snow. This will have to be monitored as high QPF values from these systems could add to flooding concerns across the area. Temperatures in the long term will start above normal. Wednesday's strong front look to cool down temps to near or slightly below normal readings on Thursday. Temperatures then hover around normal into next weekend. Anglin && .PRELIMINARY POINT TEMPS/POPS... GTF 79 52 77 52 / 50 70 20 20 CTB 74 48 78 49 / 50 50 10 10 HLN 78 51 73 51 / 50 70 60 40 BZN 78 48 68 48 / 40 40 70 70 WEY 70 39 61 37 / 30 30 70 70 DLN 74 46 65 46 / 50 50 80 70 HVR 83 53 81 52 / 30 30 10 10 LWT 78 51 71 50 / 40 50 30 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Numerous flood highlights are in effect until further notice. Please Hydrology section above for additional details. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, May 26, 4:56 PM MDT, 58 minutes before
Special Weather Statement National Weather Service Great Falls MT 456 PM MDT SAT MAY 26 2018 MTZ008-262345- Beaverhead MT- 456 PM MDT SAT MAY 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BEAVERHEAD COUNTY UNTIL 545 PM MDT... At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Wisdom, or 37 miles southwest of Anaconda, moving northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Beaverhead County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4557 11327 4562 11339 4585 11323 4574 11296 TIME...MOT...LOC 2255Z 214DEG 18KT 4563 11328 CC
Special weather statement, May 26, 5:15 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Great Falls MT
515 PM MDT SAT MAY 26 2018
MTZ052-270000-
Jefferson-
515 PM MDT SAT MAY 26 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON COUNTY...
At 515 PM MDT, a strong thunderstorm was located near Walkerville, or
near Butte, moving northeast at 35 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Boulder, Basin, Wickes and Elk Park.
This includes Interstate 15 between mile markers 134 and 171.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4640 11214 4615 11189 4597 11243 4598 11245
4602 11244 4605 11248 4608 11246 4613 11252
4617 11252
TIME...MOT...LOC 2315Z 237DEG 30KT 4607 11248
KJSpecial weather statement, May 26, 5:21 PM MDT, 33 minutes before
Special Weather Statement National Weather Service Great Falls MT 521 PM MDT SAT MAY 26 2018 MTZ015-052-053-055-270000- Broadwater-Madison-Jefferson-Gallatin- 521 PM MDT SAT MAY 26 2018 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BROADWATER...NORTH CENTRAL MADISON...SOUTHEASTERN JEFFERSON AND NORTHWESTERN GALLATIN COUNTIES... At 520 PM MDT, strong thunderstorms were located near Silver Star and Sheridan, moving northeast at 45 mph. Hail up to dime size and wind gusts up to 50 mph are expected with these storms. Locations impacted include... Sheridan, Three Forks, Harrison, Pony, Cardwell, Logan, Lewis And Clark Caverns State Park, Trident, Willow Creek, Waterloo and Missouri Headwaters State Park. This includes the following highways... Interstate 90 between mile markers 252 and 284. Highway 12 between mile markers 96 and 109. Highway 287 between mile markers 73 and 97. LAT...LON 4542 11213 4560 11237 4618 11172 4596 11128 TIME...MOT...LOC 2320Z 218DEG 41KT 4577 11196 KJ
Special weather statement, May 26, 5:25 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
525 PM MDT SAT MAY 26 2018
MTZ008-262345-
Beaverhead-
525 PM MDT SAT MAY 26 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BEAVERHEAD
COUNTY...
At 525 PM MDT, a strong thunderstorm was located 18 miles west of
Divide, or 25 miles south of Anaconda, moving north at 35 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
This storm will remain over mainly rural areas of north central
Beaverhead County.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4583 11326 4587 11322 4588 11310 4585 11308
4580 11296 4568 11303 4573 11328
TIME...MOT...LOC 2325Z 196DEG 31KT 4578 11313
KJLocal storm report, May 26, 5:47 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
547 PM MDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 2 ESE CARDWELL 45.85N 111.91W
05/26/2018 M0.88 INCH JEFFERSON MT TRAINED SPOTTER
&&
MARTINSpecial weather statement, May 26, 5:48 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
548 PM MDT SAT MAY 26 2018
MTZ015-052-270030-
Madison-Jefferson-
548 PM MDT SAT MAY 26 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MADISON AND
SOUTHEASTERN JEFFERSON COUNTIES...
At 548 PM MDT, a strong thunderstorm was located 10 miles east of
Whitehall, or 29 miles south of Boulder, moving northeast at 30 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Lewis And Clark Caverns State Park and Cardwell.
This includes Interstate 90 between mile markers 254 and 272.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4603 11189 4593 11165 4590 11166 4575 11190
4582 11205
TIME...MOT...LOC 2348Z 215DEG 12KT 4584 11189
KJThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:24 PM MDT | Areal Flood Warning | TFX | Cascade | 62 hr |
| May 25, 8:22 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 38 min |
| May 25, 10:08 PM MDT | Special Weather Statement | TFX | Cascade | 37 min |
| May 26, 1:38 AM MDT | Areal Flood Advisory | TFX | Lewis and Clark | 12 hr |
| May 26, 1:24 PM MDT | Areal Flood Warning | TFX | Lewis and Clark | 20 hr |
| May 26, 1:38 PM MDT | Flash Flood Watch | TFX | 9 hr | |
| May 26, 2:12 PM MDT | Special Weather Statement | TFX | Jefferson | 48 min |
| May 26, 2:58 PM MDT | Special Weather Statement | TFX | Judith Basin | 47 min |
| May 26, 3:17 PM MDT | Special Weather Statement | TFX | Broadwater | 43 min |
| May 26, 3:44 PM MDT | Special Weather Statement | TFX | Beaverhead | 46 min |
| May 26, 4:09 PM MDT | Special Weather Statement | TFX | Judith Basin | 51 min |
| May 26, 4:27 PM MDT | Special Weather Statement | TFX | 48 min | |
| May 26, 4:34 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 20 min |
| May 26, 4:43 PM MDT | Special Weather Statement | TFX | Judith Basin | 47 min |
| May 26, 4:56 PM MDT | Special Weather Statement | TFX | Deer Lodge | 49 min |
| May 26, 5:15 PM MDT | Special Weather Statement | TFX | Jefferson | 45 min |
| May 26, 5:21 PM MDT | Special Weather Statement | TFX | Jefferson | 39 min |
| May 26, 5:25 PM MDT | Special Weather Statement | TFX | Deer Lodge | 20 min |
| May 26, 5:48 PM MDT | Special Weather Statement | TFX | Jefferson | 42 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.